Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 16, 2021Franklin County, Nash County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 16, 2021, 4:19 PM EDT for Franklin County, Nash County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:19 PM EDT (20:19 UTC)
Expired
Jul 16, 2021, 5:00 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC

Counties Franklin County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS82 KRAH 162019
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT Fri Jul 16 2021
 
NCZ026-027-162100-
Nash NC-Franklin NC-
419 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NASH AND CENTRAL
FRANKLIN COUNTIES UNTIL 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunn, or near Louisburg, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nashville, Louisburg, Bunn, Red Oak, Spring Hope, Castalia and Tar
River Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3593 7833 3611 7833 3615 7791 3588 7792
TIME...MOT...LOC 2019Z 271DEG 15KT 3602 7824 

$$

Green

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 16, 4:00 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 16, 4:00 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
400 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Deep high pressure centered just off the Southeast coast will extend
over the Carolinas through tonight. Rain chances will increase over
the weekend as a cold front approaches from the northwest, with wet
and unsettled conditions Sunday through Monday as the cold front
pushes slowly through the region. Drier weather will arrive by mid
week.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 PM Friday...

As expected, abundant sunshine through early this afternoon has
broken through weak capping just aloft, pushing surface temps into
the low-mid 90s and propelling MLCAPE to 1500-3000 J/kg over most of
central NC, highest E. This has fueled mostly isolated clusters of
storms both across the N Piedmont and roughly along the fall line of
the Sandhills between Lillington and Laurinburg. Despite the
moderate to strong instability, with PW sitting close to normal at
1.4-1.6" according to MIMIC-TPW imagery and low deep-layer shear,
coverage has been somewhat limited and should remain so through the
rest of the day, with generally scattered coverage at most. A few
storms could pulse up quickly with equally rapid collapses,
generating a few stout wind gusts within outflows, however in
general storms should stay below severe limits given the poor shear
and lack of a large scale mechanism to force ascent, with little
more than a few barely perceptible perturbations within the weak SW
mid level flow on the NW side of the ridge just off the Southeast
coast. Storms should dwindle through mid to late evening with loss
of heating, and will trend pops downward with no pops after
midnight. Expect little more than isolated fog patches in the early
morning hours. Lows 69-74. -GIH

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 400 PM Friday...

The mid level ridge centered just off the Southeast coast will hold
in place through Sat morning before giving way to the prominent
shortwave trough, now located from the eastern Great Lakes SW
through the mid Miss Valley. As this wave pushes slowly ESE through
the Ohio Valley into the Appalachians through Sat evening with the
approach of a corresponding surface cold front, deep layer shear
will increase with strengthening mid level SW flow. Models are
showing moderate MLCAPE again tomorrow, although coverage should be
once again scattered until late in the day through the evening with
the arrival of mid level DPVA and increasing upper divergence within
the RRQ of the St Lawrence jet streak. With this strengthening large
scale lift, will trend pops up to likely across the NW late day
through Sat night, with pops easing eastward through the evening and
slowly decreasing late Sat night with loss of heating. Expect highs
again in the low-mid 90s, followed by lows of 69-74. -GIH

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 255 PM Friday...

Minimal changes were needed to the extended portion of the forecast.
The main player in the long range will be the front slowly moving
from northwest to southeast Sunday through Tuesday, with the front
potentially hanging up across the Carolinas for the rest of the week
albeit in a weakened state. The most likely period of rain will be
Sunday night and Monday, with Sunday evening probably having the
highest rainfall totals. Considering the slow movement of the front
and likely any individual storms along the front itself, locally
heavy rainfall could be an issue across the region and this mention
continues in the Hazardous Weather Outlook. The chance for showers
and thunderstorms will diminish on Wednesday and Thursday back to a
diurnal cycle, and for now will introduce a dry forecast on Friday.

Temperatures on Sunday will be a few degrees cooler than Saturday
considering the widespread cloud cover, with the coolest day coming
on Monday with highs in the lower 80s with widespread clouds and
rain. Highs are expected to rebound a little bit more quickly than
they appeared to 24 hours ago, with temperatures back in the upper
80s and lower 90s by Wednesday and continuing through Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1215 PM Friday...

VFR conditions will dominate today over areas that are well away
from any storms. Scattered showers and storms are expected starting
early afternoon (around 17z) with the best coverage initially near
RDU then soon thereafter near RWI/FAY. Only isolated coverage of
storms is expected at INT/GSO. The storm threat will last through
around 02z this evening, around which time any storms should
diminish, leaving mainly scattered to broken VFR mid cloudiness the
rest of tonight through Sat morning. The risk of early-morning sub-
VFR fog/stratus early Sat appears low at this time. Surface winds
will be light from the SSW or SW under 10 kts today, under 6 kts
from the S this evening/tonight, then from the SW at 6-12 kts Sat.

Looking beyond 18z Sat, numerous showers and storms are expected to
form over W NC early Sat afternoon then maintain high coverage as
they shift into the INT/GSO areas by late afternoon. Showers/storms
will continue moving E across the rest of central NC through the
evening and into the overnight, with a high potential for a period
of sub-VFR conditions in and near storms at all terminals. Above
normal shower/storm chances, producing lengthy periods of sub-VFR
conditions, will continue Sun and Mon, mainly (but not only) in the
afternoon through mid evening. Early-morning sub-VFR fog may also
occur each morning Sun/Mon at all terminals. Weather will improve
for Tue/Wed with dry weather and mostly VFR conditions. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, Jul 16, 6:47 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
647 AM EDT Fri Jul 16 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171100-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
647 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and storms are possible Sunday through Tuesday as
a front stalls out across central NC. Locally heavy rainfall will
lead to the risk of flooding, especially in low lying or poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 3:14 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
314 PM EDT Fri Jul 16 2021

NCZ007-023-024-161945-
Alamance NC-Person NC-Orange NC-
314 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE...
SOUTHWESTERN PERSON AND NORTHERN ORANGE COUNTIES UNTIL 345 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mebane, or 8 miles northeast of Graham, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Hillsborough, Mebane, Haw River, Carr, Efland and Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3619 7896 3615 7896 3600 7923 3614 7939
      3625 7928 3624 7915 3636 7915
TIME...MOT...LOC 1914Z 228DEG 15KT 3613 7925

Green
Special weather statement, Jul 16, 4:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT Fri Jul 16 2021

NCZ026-027-162100-
Nash NC-Franklin NC-
419 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NASH AND CENTRAL
FRANKLIN COUNTIES UNTIL 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunn, or near Louisburg, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nashville, Louisburg, Bunn, Red Oak, Spring Hope, Castalia and Tar
River Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3593 7833 3611 7833 3615 7791 3588 7792
TIME...MOT...LOC 2019Z 271DEG 15KT 3602 7824

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:32 PM EDTAreal Flood AdvisoryRAHGuilford92 min
Jul 16, 1:44 PM EDTFlash Flood Warning Considerable damage threatRAHGuilford80 min
Jul 16, 3:14 PM EDTSpecial Weather StatementRAHOrange31 min
Jul 16, 4:59 PM EDTSpecial Weather StatementRAHHarnett46 min
Jul 16, 6:24 PM EDTSpecial Weather StatementRAHRandolph66 min
Jul 16, 6:53 PM EDTSpecial Weather StatementRAHFranklin67 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.